Alabama, 2013

Flash Flooding in Alabama, July 31, 2013

July 31, 2013 · NWS HUN · 2 events in 1 county or zone

A weak shortwave in the mid and upper levels of the atmosphere moved through north Alabama on the 31st. This weak system combined with abundant low level moisture to produce very heavy rainfall and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak shortwave in the mid and upper levels of the atmosphere moved through north Alabama on the 31st. This weak system combined with abundant low level moisture to produce very heavy rainfall and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 1:32 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 31, 1:32 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 AM CDT WED JUL 31 2013

.DISCUSSION...
A HIGH PW AIRMASS OF 2.0-2.5 INCHES WAS HELPING TO PRODUCE TROPICAL
OBSERVED RAIN RATES OF 0.2-0.3 INCHES IN 10 MINUTES WITH THE LATEST
CLUSTER OF SHRA/TSRA MOVING THRU THE HSV AREA. THIS IS IN ASSOCIATION
WITH A SHORTWAVE AND UPPER LEVEL DRY SLOT TRANSLATING ESEWD THIS
MORNING AS SEEN ON WATER VAPOR IMAGERY. THIS ALONG WITH A WING OF
THETA-E ADVECTION AND MOISTURE TRANSPORT WAS AIDING THE INITIAL N-S
BATCHES OF SHRA/STORMS. A RIBBON OF DEEP MOISTURE CONVERGENCE WAS
SITUATED ACROSS TN WWD INTO AR AND WAS INITIATING FURTHER CONVECTIVE
DEVELOPMENT, ESPECIALLY IN AR. MID LEVEL CIGS WERE WIDESPREAD ACROSS
THE REGION GIVEN THE TROPICAL MOISTURE IN PLACE WITH PWS UPSTREAM
ALONG THE AND AHEAD OF THE COLD FRONT IN THE 2.0-2.4 INCH RANGE. LOW
CLOUDS WILL TEND TO DEVELOP EASILY TODAY DURING AND AFTER RAIN
EPISODES AS WELL.  THE CLOUDS WILL LIMIT HEATING AND SFC
DESTABILIZATION, SO THE THREAT OF SEVERE STORMS APPEARS LIMITED, BUT
GIVEN THE RAIN RATES WE ARE SEEING CURRENTLY, WE WILL MENTION HEAVY
RAINFALL IN THE FORECAST/HWO. FORTUNATELY, STORM MOTIONS WILL LIMIT
RAIN DURATIONS. WE COULD SEE LOCALIZED FLASH FLOODING, BUT PROBABLY
NOT WIDESPREAD ENOUGH TO ISSUE AN FFA AT THIS POINT.

WILL CARRY LIKELY POPS AREAWIDE, WITH THE HIGHEST CHC OVER SRN TN.
WILL STAY NEAR THE COOLER MET GUIDANCE TODAY AS A RESULT OF THE
CLOUDS AND RAINFALL. THE COLD FRONT WILL PUSH THRU THE AREA TONIGHT
AFT 06Z AND SHOULD PUSH RAINFALL TO OUR SE. TWO DAYS OF NICE WEATHER
WITH SLIGHTLY LESS HUMID CONDITIONS ARE EXPECTED. THEY WILL BE HOT
ONES THOUGH WITH HIGHS REACHING THE L-M90S ON FRIDAY.

THE PERSISTENT WNWLY FLOW PATTERN IS FORESEEN THRU THE WEEKEND INTO
NEXT WEEK. THIS WILL BRING A PARADE OF SHORTWAVES AND POSSIBLE MCS
CLUSTERS TO THE TN VALLEY REGION. THE STRONGEST WAVE IS PROGGED TO
ARRIVE DAYS 6-7, WHICH IS TOO FAR TO SAY WITH MUCH CERTAINTY. THE
GOING FORECAST HAS THIS PATTERN HANDLED RATHER WELL. DEPENDING ON
RAIN AND CLOUD EPISODES, TEMPS WILL BE TRICKY WITH A WIDE SPREAD IN
TEMP FORECAST BY THE GFS (WARMEST) VS ECMWF (COOLEST). AT THIS TIME,
OUR FORECAST IS CLOSE TO AN AVG BETWEEN THE TWO.

AK

&&

.AVIATION...
/ISSUED 1232 AM CDT WED JUL 31 2013/
FOR 06Z TAFS... VFR CONDITIONS ARE EXPECTED TO GENERALLY PREVAIL BTWN
ANY SHRA/TSRA FOR THE NEXT 24 HOURS ACROSS N AL/S MIDDLE TN. CAT DROPS
TO MVFR ARE POSSIBLE WITHIN THOSE SHRA/TSRA BUT IT IS DIFFICULT TO
TIME. ADDED VCTS BTWN 14-18Z FOR ISOLATED TSRA DEVELOPMENT THAT
SHOULD INCREASE IN COVERAGE BTWN 18-00Z. MOST OF THE SHRA ACTIVITY
TAPERS OFF AFTER 00Z.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    84  70  89  68 /  70  40  10  10
SHOALS        85  70  92  69 /  70  30  10  10
VINEMONT      82  69  87  69 /  70  40  10  10
FAYETTEVILLE  80  69  87  66 /  80  40  10  10
ALBERTVILLE   82  70  89  67 /  70  50  10  10
FORT PAYNE    79  70  89  67 /  70  50  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 31, 3:23 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 AM CDT WED JUL 31 2013

ALZ001>010-016-TNZ076-096-097-312100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
423 AM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A VERY MOIST AIRMASS
TO PRODUCE CLUSTERS OF HEAVY THUNDERSTORMS TODAY AND INTO THIS
EVENING. INTENSE RAINFALL RATES WILL PRODUCE STREET FLOODING IN A
VERY SHORT PERIOD OF TIME...ESPECIALLY IN URBAN AND POOR DRAINAGE
AREAS. A COLD FRONT WILL SHIFT THE RAINFALL SOUTHEAST OF THE AREA
BEFORE MIDNIGHT. IN ADDITION...GUSTY WINDS UP TO 45 MPH AND FREQUENT
LIGHTNING WILL OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

CLUSTERS OF THUNDERSTORMS WILL RETURN TO THE REGION EARLY NEXT WEEK
AS A NORTHWEST FLOW PATTERN ALOFT INTERACTS WITH A NEARLY STATIONARY
FRONTAL BOUNDARY. THE MAIN HAZARDS WILL BE GUSTY WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Jul 31, 2:01 AM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 AM CDT WED JUL 31 2013

ALZ004-005-310830-
LAWRENCE AL-LIMESTONE AL-
301 AM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND WESTERN LIMESTONE
COUNTIES UNTIL 330 AM CDT...

AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TOWN CREEK
TO 11 MILES EAST OF PHIL CAMPBELL...MOVING EAST AROUND 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOULTON...TOWN CREEK...NORTH COURTLAND...COURTLAND AND HILLSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3431 8753 3452 8753 3462 8750 3465 8748
      3465 8745 3470 8745 3471 8742 3474 8743
      3479 8733 3476 8731 3475 8727 3476 8726
      3478 8728 3481 8722 3483 8721 3483 8706
      3430 8723
TIME...MOT...LOC 0758Z 256DEG 17KT 3469 8741 3438 8751

RSB
Special weather statement, Jul 31, 2:30 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT WED JUL 31 2013

ALZ004>007-310915-
MORGAN AL-MADISON AL-LAWRENCE AL-LIMESTONE AL-
330 AM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHWESTERN MADISON...
LAWRENCE AND LIMESTONE COUNTIES UNTIL 415 AM CDT...

AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
SOUTHEAST OF ROGERSVILLE TO MOULTON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...ATHENS...HARTSELLE...
MERIDIANVILLE...MOULTON...REDSTONE ARSENAL...HARVEST...TRINITY...
PRICEVILLE...FALKVILLE...FLINT CITY...NORTH COURTLAND...HILLSBORO...
TRIANA...SOMERVILLE AND MOORESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3439 8744 3479 8726 3482 8721 3487 8721
      3488 8652 3436 8681
TIME...MOT...LOC 0827Z 272DEG 25KT 3477 8714 3446 8730

RSB
Special weather statement, Jul 31, 3:02 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 AM CDT WED JUL 31 2013

ALZ004>008-TNZ076-096-097-310945-
MARSHALL AL-MORGAN AL-MADISON AL-LAWRENCE AL-LIMESTONE AL-MOORE TN-
LINCOLN TN-FRANKLIN TN-
402 AM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...MORGAN...
MADISON...LAWRENCE...LIMESTONE...SOUTH CENTRAL MOORE...SOUTHERN
LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 445 AM CDT...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARDMORE TO
HARTSELLE...MOVING EAST AROUND 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...ATHENS...HARTSELLE...FAYETTEVILLE...
MOORES MILL...MERIDIANVILLE...MOULTON...REDSTONE ARSENAL...HAZEL
GREEN...HARVEST...NEW MARKET...TRINITY...PRICEVILLE...FALKVILLE...
OWENS CROSSROADS...ARDMORE...FLINT CITY AND HILLSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3525 8622 3490 8632 3487 8635 3485 8634
      3439 8648 3433 8711 3434 8736 3465 8730
      3499 8689 3499 8684 3508 8683
TIME...MOT...LOC 0857Z 257DEG 25KT 3502 8683 3442 8703

RSB
Special weather statement, Jul 31, 4:01 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 AM CDT WED JUL 31 2013

ALZ007-016-311030-
CULLMAN AL-MORGAN AL-
501 AM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 530 AM CDT...

AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CULLMAN...MOVING EAST AT 20
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...GARDEN CITY...FAIRVIEW...EVA...
SOUTH VINEMONT AND WEST POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3408 8705 3432 8700 3435 8660 3411 8664
      3408 8667 3408 8669 3409 8669 3408 8670
      3406 8669 3406 8671 3404 8670 3403 8672
      3401 8673
TIME...MOT...LOC 0957Z 274DEG 18KT 3425 8693

RSB
Special weather statement, Jul 31, 4:07 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
507 AM CDT WED JUL 31 2013

ALZ006-008-009-311045-
MARSHALL AL-MADISON AL-JACKSON AL-
507 AM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...EASTERN
MADISON AND JACKSON COUNTIES UNTIL 545 AM CDT...

AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GURLEY...OR 14 MILES SOUTHEAST OF MOORES
MILL...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...NEW HOPE...STEVENSON...HOLLYWOOD...SKYLINE...SECTION...
WOODVILLE...PISGAH...DUTTON...LANGSTON AND PAINT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3461 8581 3451 8595 3453 8616 3452 8616
      3454 8643 3473 8636 3474 8634 3479 8634
      3479 8633 3480 8635 3496 8637 3489 8574
TIME...MOT...LOC 1002Z 273DEG 25KT 3475 8630

RSB
Special weather statement, Jul 31, 4:30 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 AM CDT WED JUL 31 2013

ALZ016-311100-
CULLMAN AL-
530 AM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 600 AM
CDT...

AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOOD HOPE...OR 4 MILES SOUTH OF CULLMAN...
MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...BAILEYTON...HOLLY POND...GARDEN
CITY...FAIRVIEW...SOUTH VINEMONT AND WEST POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3399 8707 3429 8699 3427 8652 3414 8659
      3412 8661 3411 8665 3409 8666 3408 8669
      3409 8669 3408 8670 3405 8668 3406 8671
      3403 8670 3403 8672 3397 8677
TIME...MOT...LOC 1027Z 284DEG 14KT 3411 8685

RSB

The radar

The Birmingham radar (KBMX), 106 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cullman

When
July 31, 5:10 AM CST to 7:30 AM CST
Where
Cullman County, 4 mi SSW of Cullman to 2.08 mi W of Phelan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.127, -86.857

Around a foot of water was flowing onto highway 69 at Exit 304 in front of a truck stop at this exit.

Flash Flood, Cullman

When
July 31, 10:30 PM CST to 11:59 PM CST
Where
Cullman County, 1.85 mi ESE of Jeppa to 1.79 mi NNE of Joppa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.290, -86.520

Around a foot of water was flowing across several county roads across the county, resulting in flash flooding. The county roads that experienced flash flooding near area bridges were: County Roads 1819, 1834, 1838, and 1848.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471561, 471567.